Critical hypercalcemia following discontinuation of denosumab therapy for metastatic giant cell tumor of bone

Nathan P Gossai, Megan V Hilgers, Lynda E. Polgreen, Emily G Greengard

Research output: Contribution to journalArticlepeer-review

40 Scopus citations

Abstract

We report a 14 year-old female with Giant Cell Tumor of Bone, successfully treated with denosumab, who developed critical hypercalcemia after completion of therapy. Five months after her last denosumab treatment, serum calcium rose to 16.5mg/dL (normal 8.7-10.8mg/dL), nearly double her prior level of 8.4mg/dL while receiving denosumab. She required emergent intervention to treat her hypercalcemia, which was attributed to rebound osteoclast activity and osteopetrotic bone. Denosumab is widely used in adults and increasingly in pediatric oncology populations and our experience demonstrates the need for close monitoring for electrolyte derangements following discontinuation. Pediatr Blood Cancer 2015;62:1078-1080.

Original languageEnglish (US)
Pages (from-to)1078-1080
Number of pages3
JournalPediatric Blood and Cancer
Volume62
Issue number6
DOIs
StatePublished - Jan 1 2015

Keywords

  • Denosumab
  • Giant cell tumor of bone
  • Hypercalcemia

Fingerprint Dive into the research topics of 'Critical hypercalcemia following discontinuation of denosumab therapy for metastatic giant cell tumor of bone'. Together they form a unique fingerprint.

Cite this